Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Duluth, MN

September 1, 2002Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 3:49 PM CDT for Washburn County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2002, 3:49 PM CDT (20:49 UTC)
Expired
Sep 1, 2002, 4:30 PM CDT
In force
41 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Washburn County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 12:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 012048
SVRDLH
WIC129-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
346 PM CDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHBURN COUNTY IN NORTHWEST WISCONSIN

* UNTIL 430 PM CDT

* AT 346 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE
  EXTENDING FROM 24 MILES NORTHWEST OF HAYWARD TO 34 MILES WEST OF
  HAYWARD...MOVING SOUTHEAST AT 20 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  MINONG AROUND 355 PM
  LAMPSON AROUND 410 PM
  TREGO AROUND 420 PM

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

.END

LAT...LON 4612 9201 4586 9202 4585 9157 4614 9159

EOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 AM CDT, 12 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 3:25 AM CDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CDT SUN SEP 1 2002

MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN
OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN.

MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN
ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN
RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR
MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO
TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO
MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING
NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING
CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH
APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL
DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST
PACKAGE.

INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS
OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES
FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE
TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA
WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO
CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA
IN CLOSEST PROXIMITY TO THE DECAYING FRONT.

THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE
FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING
TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS
POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY.
ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE
VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE
PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2
FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS.

WILL BLEND MOS VALUES FOR TEMPS.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Sep 1, 11:55 AM CDT, 3 hours 54 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO
BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS.

DISCUSSION...
A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE
EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE...
TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN
SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO
HURLEY LINE.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON.

.END

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:23 PM CDTSevere Thunderstorm WarningDLHBurnett52 min
Sep 1, 3:27 PM CDTSevere Thunderstorm WarningDLHDouglas63 min
Sep 1, 3:48 PM CDTSevere Thunderstorm WarningDLHWashburn42 min
Sep 1, 4:11 PM CDTSevere Thunderstorm WarningDLHBurnett64 min
Sep 1, 5:17 PM CDTFlash Flood WarningDLHBurnett3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.